Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 8, NWS Lubbock, TX

May 5, 2019Lynn County, Texas

NWS Lubbock, TX issued this tornado warning at May 5, 2019, 7:13 PM CDT for Lynn County, Texas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 7:13 PM CDT (00:13 UTC)
Expired
May 5, 2019, 7:45 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:15 PM CDTTSTM WND GST 601 N O'Donnell, TX
May 5, 7:20 PM CDTTSTM WND GST 651 N O'Donnell, TX
May 5, 7:30 PM CDTTSTM WND GST 681 N O'Donnell, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

630 
WFUS54 KLUB 060013
TORLUB
TXC305-060045-
/O.NEW.KLUB.TO.W.0008.190506T0013Z-190506T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
713 PM CDT Sun May 5 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southern Lynn County in northwestern Texas...

* Until 745 PM CDT.

* At 712 PM CDT, a confirmed tornado was located 7 miles northwest 
  of O'donnell, or 8 miles southwest of Tahoka, and was nearly 
  stationary. Another possible tornado was located 9 miles southeast 
  of Tahoka and was also nearly stationary.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  O'donnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3312 10203 3312 10156 3296 10156 3296 10203
TIME...MOT...LOC 0012Z 291DEG 37KT 3306 10188 

TORNADO...OBSERVED
HAIL...1.75IN

$$

55
1 follow-up statement
374 
WWUS54 KLUB 060029
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
729 PM CDT Sun May 5 2019

TXC305-060045-
/O.CON.KLUB.TO.W.0008.000000T0000Z-190506T0045Z/
Lynn TX-
729 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHERN
LYNN COUNTY...
    
At 729 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of O'donnell, or 13 miles southeast of
Tahoka, moving south at 10 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
O'donnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3312 10203 3312 10156 3296 10156 3296 10203
TIME...MOT...LOC 0029Z 291DEG 37KT 3300 10168 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

55

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 7:03 PM CDT, 10 minutes earlier.

Area forecast discussion, May 5, 7:03 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
703 PM CDT Sun May 5 2019

.AVIATION...
All the focus was in the near-term. Additional convective
development could still flirt with KLBB and KPVW the next hour or
two, but the primary storm focus was shifting to the south and
east of the terminals. The activity in the south-central Texas
Panhandle could affect KCDS over the next 1-3 hours and have
included a TEMPO group to address this. Otherwise, the moist
atmosphere will remain in place and we could see a repeat of low
stratus and fog late tonight/Monday morning. NWP is not as
insistent on a repeat of sub-VFR conditions, but given a similar
environment, think odds are pretty good and have included it in
the TAFs. After that, attention will turn to our next chance of
robust convection Monday afternoon/evening. That will be addressed
in future forecasts.

&&

.PREV DISCUSSION... /issued 228 PM CDT Sun May 5 2019/

DISCUSSION...
Severe storms are once again in the hopper for later this afternoon
and evening, but compared to yesterday's event the setup today
involves a much broader and stronger area of both CAPE and wind
shear. Observations at 2 PM showed a thermal low near western
Cochran County coincident with an axis of strong heating and
superadiabatic 0-3 km lapse rates. This has already yielded a
pocket of towering cumulus along a N-S dryline and should become
the primary focus for storm initiation in the coming hour(s) as
vertical mixing remains maximized in this vicinity. Aside from
the dryline poised just east of TX and NM border, a residual
boundary of weakly convergent flow was aligned roughly along
Highway 84 and this could serve as a railway for a few supercells
to anchor to later today. Otherwise, the environment is more
unstable than yesterday with SBCAPEs already over 3000 J/kg
spanning much of the Caprock. Around 35 to 40 knots of 0-6 km bulk
shear will again prove more than sufficient for supercell modes,
likely more robust and longer lasting than yesterday's abbreviated
supercells. A few tornadoes are again possible mainly near the
aforementioned NW-SE boundary and also as 0-1 km shear improves
this evening with a 30-40 knot southeasterly LLJ. We expect
scattered supercells (some splitting given largely straight line
hodographs) to transition off the Caprock by early evening under
mostly zonal flow and perhaps grow upscale into small lines at
times provided outflows can consolidate.

Following another round of overnight and early morning stratus
over much of the region, the dryline on Monday is progged to be
more diffuse locally underneath shortwave ridging, rising height
fields, and more importantly less veered surface flow to its west.
Complete with 700 mb temps warming a few degrees, this setup could
prove more hostile for deep convection. However, this forecaster
and many of my colleagues have lived here long enough to know
that you should rarely dismiss the dryline in such marginal
setups. Stronger heating will likely breed some attempts at moist
convection which could easily skyrocket into isolated supercells
given still favorable thermodynamic and kinematic profiles. The
HREF and TTU WRF appear quite optimistic in this scenario and the
subsequent upscale growth of storms in the evening, but we're a
bit skeptical of this broad coverage of storms given no discernible
background triggers within weak anticyclonic flow aloft. As such,
we'll keep PoPs tomorrow afternoon just at slight chance in
expectation of spottier storms.

Tuesday still has the makings of a potentially significant severe
event anywhere from the TX South Plains north to southwest KS as
a dryline sharpens considerably in response to deeper SW flow
ahead of a robust upper trough. The usual concern in these
situations is antecedent convection and its effects on boundaries
which is at odds among some models. Concern is that the NAM may
very well be correct with its accelerated cold front into the
Panhandle Mon night via convective outflows. The blended models
still account for this time at this time, so we've left this
scenario intact which favors a synoptic front or merely outflow
boundary in our northern zones Tue afternoon. The intersection of
these boundaries and the dryline would be the main focus for
significant severe storms, but nearly the whole length of the
dryline appears fair game for storms especially by the evening as
the peak height falls and a Pacific front arrive. A quick inspection
of the broader environmental data says some significant tornadoes
could be in the offing anywhere east of the dryline Tue afternoon
and evening which will obviously bear watch in later forecasts.

Storms should quickly clear the region by daybreak Wed ahead of
breezy west winds and deepening subsidence aloft. Thereafter, a
modified Canadian front sweeps south Wed night ahead of a slow
moving low in the Desert SW that should not impact the region
until next weekend at the earliest. GFS and ECMWF favor a lead
trough ejecting from this low o/a Friday which could easily spur
rounds of elevated showers atop the cool dome. High temps may
need to be curbed considerably Friday and Saturday. Additional
precip seems plausible Sun into Mon as the aforementioned low
finally lifts across Texas and much closer to our domain than
prior models and ensembles suggested.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/23
Hazardous weather outlook, May 5, 11:23 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Sun May 5 2019

TXZ021>044-060430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms late this
afternoon and evening especially along and east of US Highway 385.
Additionally, a few strong to severe thunderstorms will also be
possible across the Rolling Plains and extreme southern Texas
Panhandle. Hail to 3 inches in diameter and wind gusts to 70 mph
will be possible along with isolated tornadoes. In addition, slow
moving storms may cause local flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance for isolated severe thunderstorms Monday
afternoon and evening. More widespread coverage of severe
thunderstorms may occur Tuesday afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 5, 6:05 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             TULIA                   34.54N 101.77W
05/05/2019  E1.75 INCH       SWISHER            TX   PUBLIC

&&

EVENT NUMBER LUB1900319

JGD
Local storm report, May 5, 6:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
606 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     3 NNE TAHOKA            33.21N 101.78W
05/05/2019  M65 MPH          LYNN               TX   MESONET

&&

EVENT NUMBER LUB1900320

JGD
Local storm report, May 5, 6:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 E TAHOKA              33.16N 101.77W
05/05/2019                   LYNN               TX   TRAINED SPOTTER

            POWERLINES FALLING AS CHASER DRIVING DOWN HWY 380 EAST
            OF TAHOKA IN RFD WINDS..SEEN ON CHASER VIDEO LIVE ON TV

&&

EVENT NUMBER LUB1900321

JGD
Local storm report, May 5, 6:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
637 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          4 WNW GRASSLAND         33.16N 101.66W
05/05/2019                   LYNN               TX   STORM CHASER

            FM1054 AND FM2956

&&

EVENT NUMBER LUB1900322

JGD
Local storm report, May 5, 6:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             5 SE TAHOKA             33.11N 101.73W
05/05/2019  E1.50 INCH       LYNN               TX   TRAINED SPOTTER

            EAST OF 87 ON FM 1313

&&

EVENT NUMBER LUB1900323

JGD
Local storm report, May 5, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
709 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          9 NW O'DONNELL          33.06N 101.94W
05/05/2019                   LYNN               TX   STORM CHASER

&&

EVENT NUMBER LUB1900324

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:24 PM CDTAreal Flood WarningLUBGarza, Lynn2 hr
May 5, 7:40 PM CDTAreal Flood WarningLUBLynn2 hr
May 5, 7:42 PM CDTTornado WarningLUBLynn33 min
May 5, 8:15 PM CDTSevere Thunderstorm WarningLUBLynn30 min
May 5, 8:31 PM CDTAreal Flood WarningLUBLynn3 hr
May 5, 8:45 PM CDTSpecial Weather StatementLUBLynn30 min
May 5, 8:51 PM CDTSpecial Weather StatementLUBGarza24 min
May 5, 9:39 PM CDTSpecial Weather StatementLUBGarza, Kent, Lynn, Stonewall36 min
May 5, 10:27 PM CDTSpecial Weather StatementLUBGarza, Kent, Stonewall33 min
May 5, 11:01 PM CDTSpecial Weather StatementLUBKent, Stonewall29 min
May 5, 11:31 PM CDTSpecial Weather StatementLUBStonewall29 min
May 6, 12:01 AM CDTSpecial Weather StatementLUBStonewall29 min
May 6, 12:30 AM CDTSpecial Weather StatementLUBStonewall45 min
May 6, 5:44 PM CDTSpecial Weather StatementLUBCastro31 min
May 6, 6:02 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer58 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.